Funnel Cloud, Kalamazoo
- When
- August 14, 3:10 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Schoolcraft
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -85.640
A trained spotter reported a funnel cloud near Schoolcraft but no tornadoes occurred.
An isolated severe storm impacted southern Kalamazoo county and brought down several large trees in Vicksburg and also resulted in a report of a funnel cloud. No tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe storm impacted southern Kalamazoo county and brought down several large trees in Vicksburg and also resulted in a report of a funnel cloud. No tornadoes were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 14, 2:29 PM EST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 329 PM EDT Wed Aug 14 2019 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 315 PM EDT Wed Aug 14 2019 - Scattered showers and a few thunderstorms through the weekend - Near seasonable temperatures into Friday - More humid and warmer for the weekend && .DISCUSSION...(This evening through next Wednesday) Issued at 315 PM EDT Wed Aug 14 2019 The main challenge in the period deals with the risk for showers and thunderstorms over the next couple of days. The atmosphere has destabilized mainly south of a Holland to Lansing line. There was even on thunderstorm that developed around Paw Paw. Some lift has arrived as a mid level vort max works its way in. This will likely keep the potential for a few storms going. We will feature a risk for storms in that general area give the trends. Further north there have been showers around through the late morning and into the mid afternoon hours. These were located on the north side of this vort max and will likely continue into the evening. Moisture remains relatively deep across the northern zones even into late tonight so the risk may persist across the area until then. Additional shower are possible on Thursday as we maintain cyclonic flow aloft. The mid level trough sharpens up somewhat through the day so that may support better coverage of showers. It does destabilize southeast of Grand Rapids for the afternoon so we will feature the risk for a few storms. Then over the weekend a series of mid level waves move in as the mid level flow strengthens. This will support more storms some of which could be strong. The southwest low level flow will support warming temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 121 PM EDT Wed Aug 14 2019 Generally VFR weather is forecasted through the period. There will be some showers around. Local impacts are possible with these showers. Some uncertainty exists as far as the coverage of showers go...as the coverage could become widespread in places. Southern TAF sites KAZO to KBTL to KJXN will be close to the instability axis...so the risk for thunder there is not zero. Winds will be relatively light given the weak pressure gradient in place. && .MARINE... Issued at 315 PM EDT Wed Aug 14 2019 Winds and waves will largely remain below hazardous levels into the end of the week. A stronger southwesterly flow will try to set up over the weekend and we may make a run closer to small craft advisory criteria. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS MARINE...MJS
Hazardous Weather Outlook National Weather Service Grand Rapids MI 311 PM EDT Wed Aug 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 311 PM EDT Wed Aug 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Scattered thunderstorms are possible south of a Holland to Lansing line. Small hail could accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 311 PM EDT Wed Aug 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Rapids MI
330 PM EDT Wed Aug 14 2019
MIZ056>059-064>067-071>074-142130-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
330 PM EDT Wed Aug 14 2019
...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON...
Scattered thunderstorms will continue developing across southern Lower
Michigan this afternoon and evening. While severe weather is currently
not expected, the strongest storms may produce small hail to dime size,
gusty winds to 35 mph, brief downpours, and dangerous cloud to ground
lightning. Move indoors if you hear thunder!
These scattered thunderstorms may impact...
Lansing... Kalamazoo... Portage...
Jackson... Holland... Charlotte...
Albion... Mason... Hastings...
Marshall... Eaton Rapids... Allegan...
South Haven... Plainwell... Paw Paw...
Waverly... Van Buren SP... Westwood...
Vandercook Lake... Haslett...
LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
4277 8621 4278 8416 4207 8414
TIME...MOT...LOC 1929Z 238DEG 49KT 4231 8564
BORCHARDTThe Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a funnel cloud near Schoolcraft but no tornadoes occurred.
An isolated severe storm brought down several large trees in Vicksburg in southern Kalamazoo county. A funnel cloud was also reported but there were no tornados. One and a quarter inch diameter hail was also reported near Vicksburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845619, 845618.